My doctor gave me a prescription for codeine after I fell off a ladder at work & fractured some bones in my foot & ankle. They helped to manage the pain however after the first few days I started to become constipated & gasy. It got worse; after about a week I couldn't go at all. So I called my doctor who told me to drink lots of water, and also to take laxitives &/or stool softeners. I just stopped taking the codeine & got some alieve instead. I was in alot more pain but it was worth it to me. My waist was very bloated, hard, & painful, It literally took me more than a week to get " It " out & be regular again. Apparently this is common with pain medication. I just want to give everyone a heads-up about this side effect. I even came across a story where some one dealt with the constipation pains by taking more codeine, & became so impacted that they ruptured their intestines & didn't even know about it cause they were so dopped up. Finally in a few short days they became so sick they called the life squad to take them to the E.R.. They had to be cut open, their insides 'vacuumed' out & sewn back together, they had to stay at the hospital on antibiotics cause their insides were exposed to fecal matter, + the surgery. They had to be on an I.V. for nutrients, etc.. ; drink some kind of special drinks (no solid food) And also after the surgery they had to repeatedly put a hoses inside them to spray a solution up there to break up the 'stuff' so that they could suck "it" out with a hose. It took 2-3 days but the docs & nurses were finally satisfied. It was something like twenty-something pounds of fecal matter they removed. I know this was a long sick story but I heard it from people who were there, I probably missed a few details but this kind of stuff happens more than most people realize so be careful & especially watch out for the young ones & even more the elderly in your family because they may already be on so many medications, & it can be tough just getting them selves onto the toilet. OK, I got super lucky, I got on top of the problem quickly and resolved the issue without a serious problem. good luck, take care of your family when they need you, they would do it for you & the older ones probably already did more than you know to help out back in the day. Bye
18 Nov 2011
That was some horror story. I have actually never heard of anything quite like it. I'm very curious about something. Did that happen in the USA and if so where in the USA. It's almost unbelievable that something like that and also what happened with you can happen here in 2011. I thought it was common knowledge that opioid pain meds cause constipation. I thought doc's routinely tell patients who will be on them more than a few days that they will become constipated and to take a laxative or stool softener. So maybe this was the new thing I learn today. That even in this country some people don't know. Well I'm glad you're alright. Now you know if you need opioids again to pick up the stool softener at the same time you get the pain pills. Because they always do this.
One more thing I want to teach you. If you ever have to stay on pain meds for a long time, when you come off you will have uncontrollable diarrhea. That can be worse than the constipation. It can get so bad that you almost wish you were constipated. So heads up for you about this. If it happens you will need Imodium, at least. Pepto and Kao can't stop this kind of diarrhea. They can help, but you need something much stronger. So now you know about this too.
- Codeine Information for Consumers
- Codeine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Codeine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
If you are lactose intolerant, would that be a reason as to why you would have so many problems taking other medications? Bloating, ...
1 answer • 16 Jan 2011
if not diarrhea most of the time. While the "side effects" say constipation even double underlined and do not talk about other medications, ...
0 answers • 15 Jul 2011
... also had diarrhea. When I had to start taking psychotropic meds, my constipation grew much worse. When I added Methadone to the mix, it became ...
4 answers • 13 Apr 2012
Constipation -- Chronic - My 6 year old child is suffering from chronic constipation from very long?
... time. He is constantly having constipation and diarrhea accompanied by frequent urination from last one month. Examination and x-ray report has ...
1 answer • 7 Apr 2013
I have been taking Gabapentin for at least a year, once a week I get diarrhea, cramping for an hour?
for the past 2 Sundays it has been 2 hours of sitting on the toilet with cramping, regular bowl movement and it's not until the end when I get ...
1 answer • 16 Dec 2013